A Lesson in History

aka Gastrointestinal Gutwrencher 003

A 28 year old man, originally from Somalia, presents to the emergency department having been unwell for the past week or so. He complains of poor appetite and tiredness, and is particularly concerned that his eyes have turned yellow. On examination he has icteric sclera and a tippable mildly tender liver.

His ‘LFTs’ (with reference ranges) are:

Gastrointestinal Gutwrencher 003 LFT

Questions

Q1. Describe the LFTs.

Answer and interpretation

There is hyperbilirubinemia and markedly raised ALT/AST (“transaminitis”), with relatively normal ALP and GGT. This is suggestive of a ‘hepatocellular’ or ‘hepatitic’ picture, rather than a cholestatic picture. The elevated INR of 1.5 is consistent with liver synthetic dysfunction.

Overall, this suggests liver failure due to hepatitis.


Q2. What causes need to be considered?

Answer and interpretation

Important causes of hepatitis include the following (although some, such as hepatitis A, do not result in liver failure):

  • viruses — Hepatitis virues A to E; HSV, EBV, CMV
  • drugs and toxins — e.g. paracetamol, halothane, isoniazid, Amanita mushrooms, herbal medicines.
  • alcoholic hepatitis
  • non-alcoholic steatohepatitis and acute fatty liver of pregnancy (unlikely in this case!)
  • ischemic hepatitis, veno-occlusive disease and Budd-Chiari syndrome
  • autoimmune hepatitis

An exhaustive search, involving numerous investigations, for the above causes was fruitless. Furthermore, the patient denies any of the usual risk factors for hepatitis (e.g. drug use, risky sexual practices, tattoos, blood transfusions etc.), does not drink alcohol and has not left Australia for 15 years. He denies taking any medications and has no significant past medical problems. However, he has been in contact with another Somalian who also had yellow eyes.


Q3. What question should you specifically ask a person from East Africa or the Middle East who presents with an LFT profile similar to this?

Answer and interpretation

“Do you use khat?”

The chewing of khat leaves (Catha edulis) is a widespread recreational custom in East Africa and the Arabian Peninsula. Leaves are chewed for several minutes and then placed into the cheek as the juice is slowly swallowed. The plant contains the alkaloids cathine and cathinone, which have amphetamine-like stimulant properties.

The use of khat may not be considered a drug or a herbal medicine by the patient.

Khat_ChildsellingSomalia
A child selling khat in Somalia (Photo by G.A. Hussein – click image for source)

Q4. Why is this important?

Answer and interpretation

The toxic effects of khat include:

  • sympathomimetic effects due to increased release of dopamine and other neurotransmitters from presynaptic neuronal storage.
  • overdose may result in:
    • psychosis with visual hallucinations and mania
    • rhabdomyolysis
    • cardiac dysrhythmias
    • stroke
    • altered sensorium
    • convulsions
  • chronic use may result in:
    • myocardial infarction and ischemic cardiomyopathy
    • strokes
    • oral carcinomas
  • hepatitis (acute or chronic)

That’s right, hepatitis.

Repeated use of khat may result in multiple episodes of subclinical hepatitis, eventually resulting in chronic liver disease. However, acute severe hepatotoxicity can occur even in the absence of chronic liver disease. A high concentration of cathionine may be detected in liver tissue at  biopsy.


Q5. What is the prognosis?

Answer and interpretation

Patients with khat-induced hepatoxicity may develop acute liver failure due to multilobar necrosis. This may ultimately require liver transplantation, or failing that, result in death.

The person that this case-based Q&A was inspired by ultimately received a liver transplant.


References
  • Auerbach P, Wilderness Medicine (5th Edition), Mosby Elsevier 2007 [mdconsult.com]
  • Chapman MH, Kajihara M, Borges G, O’Beirne J, Patch D, Dhillon AP, Crozier A, Morgan MY. Severe, acute liver injury and khat leaves. N Engl J Med. 2010 Apr 29;362(17):1642-4. PMID: 20427816. [fulltext]

Gastrointestinal Gutwrencher 700

CLINICAL CASES

Gastrointestinal Gutwrencher

Chris is an Intensivist and ECMO specialist at the Alfred ICU in Melbourne. He is also the Innovation Lead for the Australian Centre for Health Innovation at Alfred Health and Clinical Adjunct Associate Professor at Monash University. He is a co-founder of the Australia and New Zealand Clinician Educator Network (ANZCEN) and is the Lead for the ANZCEN Clinician Educator Incubator programme. He is on the Board of Directors for the Intensive Care Foundation and is a First Part Examiner for the College of Intensive Care Medicine. He is an internationally recognised Clinician Educator with a passion for helping clinicians learn and for improving the clinical performance of individuals and collectives.

After finishing his medical degree at the University of Auckland, he continued post-graduate training in New Zealand as well as Australia’s Northern Territory, Perth and Melbourne. He has completed fellowship training in both intensive care medicine and emergency medicine, as well as post-graduate training in biochemistry, clinical toxicology, clinical epidemiology, and health professional education.

He is actively involved in in using translational simulation to improve patient care and the design of processes and systems at Alfred Health. He coordinates the Alfred ICU’s education and simulation programmes and runs the unit’s education website, INTENSIVE.  He created the ‘Critically Ill Airway’ course and teaches on numerous courses around the world. He is one of the founders of the FOAM movement (Free Open-Access Medical education) and is co-creator of litfl.com, the RAGE podcast, the Resuscitology course, and the SMACC conference.

His one great achievement is being the father of two amazing children.

On Twitter, he is @precordialthump.

| INTENSIVE | RAGE | Resuscitology | SMACC

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.